Optimal Inference in a Class of Regression Models

Timothy B. Armstrong, Michal Kolesár

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

We consider the problem of constructing confidence intervals (CIs) for a linear functional of a regression function, such as its value at a point, the regression discontinuity parameter, or a regression coefficient in a linear or partly linear regression. Our main assumption is that the regression function is known to lie in a convex function class, which covers most smoothness and/or shape assumptions used in econometrics. We derive finite-sample optimal CIs and sharp efficiency bounds under normal errors with known variance. We show that these results translate to uniform (over the function class) asymptotic results when the error distribution is not known. When the function class is centrosymmetric, these efficiency bounds imply that minimax CIs are close to efficient at smooth regression functions. This implies, in particular, that it is impossible to form CIs that are substantively tighter using data-dependent tuning parameters, and maintain coverage over the whole function class. We specialize our results to inference on the regression discontinuity parameter, and illustrate them in simulations and an empirical application.

Original languageEnglish (US)
Pages (from-to)655-683
Number of pages29
JournalEconometrica
Volume86
Issue number2
DOIs
StatePublished - Mar 2018

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics

Keywords

  • Nonparametric inference
  • adaptation
  • efficiency bounds
  • finite-sample inference
  • regression discontinuity

Fingerprint Dive into the research topics of 'Optimal Inference in a Class of Regression Models'. Together they form a unique fingerprint.

  • Cite this